Alert archive / Wisconsin / Flash Flood Watches in 2009
Flash Flood Watch 3, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Aug 9, 2009, 2:35 PM CDT for Clayton County, Fayette County, Iowa; Crawford County, Grant County, Richland County, Wisconsin. It took effect at Aug 9, 2009, 4:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2009, 2:35 PM CDT (19:35 UTC)
- In effect from
- Aug 9, 2009, 4:00 PM CDT
- Expired
- Aug 10, 2009, 2:48 AM CDT
- In force
- 11 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Clayton County, IA, Fayette County, IA, Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KARX 091935 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT SUN AUG 9 2009 ...FLASH FLOODING POSSIBLE OVER PORTIONS OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN THROUGH TONIGHT... .A STATIONARY FRONT HAS SET UP ALOFT SOUTHWEST TO NORTHEAST ACROSS IOWA AND INTO SOUTHWEST WISCONSIN. THIS FRONT SHOULD STAY IN PLACE THROUGH THIS EVENING...THEN BEGIN TO SLOWLY DROP SOUTH OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ALONG THIS FRONT. ANY THUNDERSTORM HAS POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS...AND WITH THE FRONT STAYING NEARLY IN PLACE...POTENTIAL EXISTS FOR THUNDERSTORMS TO MOVE ACROSS THE SAME AREA RESULTING IN FLASH FLOODING. IAZ029-030-WIZ054-055-061-100345- /O.NEW.KARX.FF.A.0003.090809T2100Z-090810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OELWEIN...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 235 PM CDT SUN AUG 9 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN... CRAWFORD...GRANT AND RICHLAND. * THROUGH MONDAY MORNING * AREAS IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAVE ALREADY RECEIVED GENERALLY AROUND ONE QUARTER OF AN INCH OF RAINFALL EARLY THIS AFTERNOON...THOUGH LOCATIONS IN FAR SOUTHERN GRANT COUNTY HAVE SEEN UP TO ONE INCH OF RAIN. WITH ADDITIONAL THUNDERSTORMS EXPECTED TO IMPACT THE SAME AREAS TONIGHT AND A VERY MOIST AIRMASS IN PLACE...POTENTIAL EXISTS FOR AREAS OF FLASH FLOODING TO DEVELOP. * SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND CREEK FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS RUNOFF CONTINUES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ AJ
2 follow-up statements
000 WGUS63 KARX 100301 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 1001 PM CDT SUN AUG 9 2009 ...FLASH FLOODING POSSIBLE OVER PORTIONS OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN THROUGH TONIGHT... .A STATIONARY FRONT HAS SET UP ALOFT SOUTHWEST TO NORTHEAST ACROSS IOWA AND INTO SOUTH CENTRAL WISCONSIN. THIS FRONT SHOULD BEGIN TO SLOWLY DROP SOUTH OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG THIS FRONT. ANY THUNDERSTORM HAS POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS...AND WITH THE FRONT STAYING NEARLY IN PLACE...POTENTIAL EXISTS FOR THUNDERSTORMS TO MOVE ACROSS THE SAME AREA RESULTING IN FLASH FLOODING. WIZ054-055-100415- /O.CAN.KARX.FF.A.0003.000000T0000Z-090810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRAWFORD-RICHLAND- INCLUDING THE CITIES OF...PRAIRIE DU CHIEN...RICHLAND CENTER 1001 PM CDT SUN AUG 9 2009 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST WISCONSIN HAS BEEN CANCELED. ALTHOUGH LIGHT RAIN WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS FLASH FLOODING IS NO LONGER A THREAT AS THE HEAVIEST RAIN WILL REMAIN SOUTH OF THE AREA. $$ IAZ029-030-WIZ061-101115- /O.CON.KARX.FF.A.0003.000000T0000Z-090810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 1001 PM CDT SUN AUG 9 2009 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN...GRANT. * UNTIL 7 AM CDT MONDAY * AREAS IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAVE ALREADY RECEIVED GENERALLY AROUND ONE QUARTER OF AN INCH OF RAINFALL EARLY THIS AFTERNOON...THOUGH LOCATIONS IN FAR SOUTHERN GRANT COUNTY HAVE SEEN UP TO ONE INCH OF RAIN. WITH ADDITIONAL THUNDERSTORMS EXPECTED TO IMPACT THE SAME AREAS TONIGHT AND A VERY MOIST AIRMASS IN PLACE...POTENTIAL EXISTS FOR AREAS OF FLASH FLOODING TO DEVELOP. * SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND CREEK FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS RUNOFF CONTINUES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RABERDING
000 WGUS63 KARX 100748 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 248 AM CDT MON AUG 10 2009 ...FLASH FLOOD THREAT HAS ENDED FOR THE NIGHT... .IT APPEARS THAT THUNDERSTORMS THROUGH SUNRISE WILL BE PROGRESSIVE AND ISOLATED IN NATURE...THUS THE THREAT FOR ORGANIZED OR SIGNIFICANT FLASH FLOODING HAS ENDED. IAZ029-030-WIZ061-100900- /O.CAN.KARX.FF.A.0003.000000T0000Z-090810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 248 AM CDT MON AUG 10 2009 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED. ANY THUNDERSTORM ACTIVITY THROUGH THE REMAINDER OF THE NIGHT WILL BE ISOLATED IN NATURE...THUS THE THREAT FOR FLASH FLOODING HAS ENDED. $$ BINAU
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 9, 2:59 AM CDT, 11 hours 36 minutes earlier.
Area forecast discussion, Aug 9, 2:59 AM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 259 AM CDT SUN AUG 9 2009 .SHORT TERM...THROUGH TUESDAY NIGHT MUCH OF THE FOCUS IN THE SHORT TERMS REVOLVES AROUND TODAY/S SEVERE STORM AND HEAVY RAIN THREAT...WITH QUIETER OUT PERIODS FROM MONDAY NIGHT INTO TUESDAY NIGHT. CURRENTLY...RUC ANALYSIS /07Z/ AND 09.00Z RAOBS SHOW POSITIVELY TILTED LONGWAVE TROUGH FROM CNTL ROCKIES INTO WRN ONTARIO. TWO SHORTWAVE TROUGHS OF INTEREST...ONE NEAR LAKE WINNIPEG IN MANITOBA...AND THE OTHER IN SWRN WYOMING. THE LAKE WINNIPEG WAVE IS DRIVING A SURFACE LOW PRESSURE SYSTEM NORTHEAST FROM THE TWIN CITIES INTO NRN WISCONSIN EARLY THIS MORNING. WEAK COLD FRONT SOUTH OF THE LOW IS IN SERN MN. WARM FRONT EAST OF THE LOW ACROSS CENTRAL WISCONSIN. STRONG WARM/MOIST ADVECTION ON THE NOSE OF VEERING/SWLY LOW LEVEL JET SEEN ON KARX/SLATER PROFILER PLOTS AIDING IN MAINTENANCE OF STORM CLUSTERS ACROSS CNTL WISCONSIN THIS MORNING. COLD FRONT HAS STRUGGLED TO CONVECT MUCH OF THE NIGHT...WITH STOUT 750-700MB CAP /15C/ JUST SWALLOWING UP ANY UPDRAFT THAT DARES TO BREACH THE LID...AND MANY HAVE TRIED. 09.00Z RAOBS AT DVN/MPX/GRB ALL HAD 165-200 PERCENT NORMAL PWAT...IMPRESSIVE FOR MID AUGUST. TODAY...MORNING CONVECTION OVER CNTL WISCONSIN SHOULD CONTINUE TO SLIDE EAST/SOUTHEAST AWAY FROM THE AREA AS LOW LEVEL JET CONTINUES TO VEER AND WEAKEN AS THE LAKE WINNIPEG SHORTWAVE CONTINUES TO SHIFT NORTHEAST AWAY FROM THE AREA. THIS WILL CAUSE COLD FRONT CROSSING THE AREA TODAY TO DECELERATE AS IT WAITS FOR NEXT SHORTWAVE /WYOMING/ TO RIDE NORTHEAST INTO MINNESOTA LATER TODAY AND TONIGHT. THERE IS STILL LIKELY TO BE ENOUGH LOW LEVEL FRONTOGENETICAL CIRCULATION /FGEN FORCING/ TO ALLOW SHOWER AND THUNDERSTORM DEVELOPMENT ALONG THE FRONT DURING PEAK HEATING OVER SRN/ERN AREAS OF FORECAST AREA. WITH MLCAPES EXPECTED TO RANGE FROM 1750-3000 J/KG...AND A MARGINAL DEEP SHEAR PROFILE ON BUFR FORECAST SOUNDINGS /09.00Z NAM-WRF/...THERE/S A POTENTIAL FOR SOME DAMAGING WINDS /PRIMARY/ OR LARGE HAIL...BUT TEMPS ALOFT STILL WARM SUGGESTING SEVERE HAIL STONES WILL BE TOUGHER TO GET WITHOUT MORE SUBSTANTIAL CAPE AND/OR ORGANIZED SUPERCELL/ROTATING STORMS. LOW LEVEL WINDS NOT PARTICULARLY STRONG AND/OR SHEARED...SO TORNADO THREAT DOESN/T APPEAR AS HIGH AS SATURDAY. GIVEN AT LEAST SOME DECENT SUNSHINE AND STILL A VERY MOIST BOUNDARY LAYER /DWPTS IN THE LOW-MID 70S/...A MUGGY AND WARM DAY WITH HEAT INDICES AGAIN WELL INTO THE 90S...NEARING HEAT ADVISORY CRITERIA IN SWRN WISC AND NERN IA. WARM TEMPS ALOFT WILL CONTINUE TO ADD UNCERTAINTY TO WHEN AND HOW WIDESPREAD STORMS DEVELOP ALONG THE FRONT LATER THIS AFTERNOON. TONIGHT...GETTING MORE CONCERNED FOR A MESOSCALE HEAVY RAIN AND MAYBE EVEN FLASH FLOOD EVENT...BUT NOT ENOUGH CONFIDENCE RIGHT NOW TO DO A FLASH FLOOD WATCH. AREA OF CONCERN IS SOUTHERN FORECAST AREA /NERN IA INTO SWRN WI/...AND MOST CONCERN LIES THAT IF...AND IT/S A BIG IF...THE WEAK COLD FRONT CONVECTS IN THE LATER AFTERNOON/EARLY EVENING...THE ARRIVAL OF THE SHORTWAVE FROM THE CNTL/NRN HI PLAINS WILL INDUCE A MODEST BUT STRENGTHENING LOW LEVEL JET AFTER 02Z...POINTING INTO WRN/CNTL IOWA WHICH MAY ALLOW THE STORMS IN SWRN WI/NERN IA TO BACKBUILD INTO THE FEED OF HIGH THETA E/INSTABILITY ON NOSE OF LOW LEVEL JET...WITH THE NET EFFECT BEING A QUASI-STATIONARY MCS. GIVEN THESE STORMS WILL BE /AND HAVE BEEN IN RECENT DAYS/ PROLIFIC RAIN RATE PRODUCERS /WARM CLOUD DEPTHS WELL IN EXCESS OF 4KM/...THERE/S A CONCERN FOR A LOCALIZED BAND OF EXCESSIVE RAINFALL. THERE IS OUTSTANDING AGREEMENT IN ECMWF/GFS DETERMINISTIC QPF ALIGNMENT HINTING AT THIS...WITH WFO ARX LOCALLY RUN 12KM NESTED WRF /GFS BOUNDARY CONDITIONS/ REALLY SHOWING SOME NICE DETAIL TO THE EVOLUTION OF THIS POSSIBLE BACKBUILDING MCS. UPWIND CORFIDI VECTORS THIS EVENING ARE VERY WEAK ACROSS SRN FORECAST AREA...SO AT A MINIMUM WILL ISSUE HYDROLOGIC OUTLOOK...AND PERHAPS COORDINATE A FLASH FLOOD WATCH IF SURROUNDING WFOS WANT TO COME ON BOARD AND CONFIDENCE INCREASES. HAVE HEAVY RAIN MENTIONED IN FORECAST. FORGOT TO MENTION A VERY IMPRESSIVE RIGHT ENTRANCE REGION OF UPPER JET SETS UP LAYERED FGEN FORCING OVER THIS AREA FOR A TIME TONIGHT AS WELL. WILL NEED TO MONITOR CLOSELY. THIS MCS MOVES OUT OF THE AREA ON MONDAY MORNING...STILL MAY SEE SOME SHOWER/STORM REDEVELOPMENT IN THE AFTERNOON OVER THE FORECAST AREA AS LAST SHORTWAVE TROUGH DIGS INTO MN/WI DURING PEAK HEATING. THIS THREAT MAY LINGER INTO MONDAY EVENING...AND THE SLOWING OVERALL TREND OF THE UPPER TROUGH IS A RATHER NEW FEATURE THAT WILL NEED SOME CONSIDERATION IN COMING FORECASTS FOR FURTHER INCREASES IN RAIN CHANCES. OTHERWISE...MONDAY NIGHT THROUGH TUESDAY NIGHT SHOULD SEE A RETURN TO MUCH MORE QUIET WEATHER...WITH BUILDING HIGH PRESSURE INTO THE AREA. STILL WILL BE WARM AND SEASONABLY HUMID AS EVAPOTRANSPIRATION IS PEAKING NOW AND WILL BE TOUGH TO KEEP DEWPOINTS OUT OF THE LOW TO MID 60S. .LONG TERM...WEDNESDAY THROUGH SATURDAY THIS STILL LOOKS LIKE A RATHER QUIET PERIOD...WITH WARM AND DRY WEATHER EXPECTED. STILL STRONG DETERMINISTIC AND ENSEMBLE AGREEMENT OF WED-FRI REMAINING DRY. APPROACH OF NEXT WRN TROUGH WILL BEGIN TO DRIVE SURFACE FRONTAL ZONE INTO THE NRN HI PLAINS FRI/SAT WITH THIS SYSTEM POSSIBLY AFFECTING THE REGION BY SAT NIGHT/SUNDAY. && .AVIATION... A WEAK COLD FRONT WILL SINK SLOWLY SOUTHEAST INTO SOUTHERN WI/NORTHERN IA TODAY. THIS FRONT WILL BE THE FOCUS FOR SHRA/TSRA REDEVELOPMENT...MAINLY BY LATER THIS AFTERNOON INTO TONIGHT AS INSTABILITY BUILDS. RIGHT NOW...IT APPEARS THAT THE BULK OF THE SHRA/TS ACTIVITY WILL OCCUR SOUTH OF THE KRST/KLSE TAF SITES. WILL ALSO HAVE TO CONTEND WITH SOME MVFR/ISOLATED IFR CLOUD COVER AND BR THIS MORNING AS THE FRONT SLIPS THROUGH THE AREA. THIS SHOULD MIX OUT INTO VFR RANGE BY MID/LATE MORNING WITH HEATING OF THE DAY. CURRENT KRST/KLSE TAFS SEEM TO HAVE GOOD HANDLE ON THIS SCENARIO...SO MINIMAL CHANGES EXPECTED WITH THE 09.12Z TAF ISSUANCE. && .HYDROLOGY... AS MENTIONED ABOVE...CONCERN TONIGHT EXISTS FOR HEAVY RAIN AND PERHAPS FLASH FLOODING GIVEN SIGNALS SEEN IN DETERMINISTIC AND HIGH RESOLUTION DATASETS. MANY PARAMETERS SEEM TO BE IN LINE TO SUPPORT THIS...WITH ANOMALOUS MOISTURE...A MODEST LOW LEVEL JET POINTING INTO ENTRANCE REGION OF UPPER JET...AND CORFIDI VECTORS OF LITTLE MAGNITUDE. ONLY CONCERN IS COVERAGE OF STORMS /ROLE OF CAPPING INVERSION AND WARMING ALOFT/...BUT IF COVERAGE OF STORMS IS HIGH...THERE WILL LIKELY BE RUNOFF/FLOODING ISSUED FOR LOCALIZED AREAS. HAVE ISSUED A HYDROLOGIC OUTLOOK FOR THIS SCENARIO. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM/HYDROLOGY...BINAU AVIATION...DAS
Hazardous weather outlook, Aug 9, 10:43 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 1043 AM CDT SUN AUG 9 2009 IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 053-101200- ADAMS-BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD- JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR- TREMPEALEAU-VERNON-WABASHA-WINONA- 1043 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST MINNESOTA INTO SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT OVER SOUTHERN WISCONSIN AND NORTHEAST IOWA WILL MOVE VERY SLOWLY SOUTH THROUGH TONIGHT. EXPECT THE FRONT TO SERVE AS A FOCUS FOR REDEVELOPMENT OF THUNDERSTORMS THROUGH TONIGHT. MOST OF THE THUNDERSTORM ACTIVITY WILL OCCUR SOUTH OF I-90. THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREAT. ALSO...DUE TO THE HIGH AMOUNT OF MOISTURE CONTENT IN THE ATMOSPHERE...HEAVIER RAINFALL IS POSSIBLE. THIS MAY PRODUCE SOME LOCALIZED FLOODING ISSUES... ESPECIALLY ACROSS THOSE AREAS ALONG AND SOUTH OF INTERSTATE 90 THAT RECEIVED RECENT HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING CHANCES OF THUNDERSTORMS WILL REMAIN OVER THE AREA ON MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. AT THIS TIME...IT APPEARS THESE THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF INTERSTATE 90 THIS AFTERNOON THROUGH TONIGHT. STAY TUNED FOR FURTHER UPDATES CONCERNING THIS SEVERE POTENTIAL. ALSO...ANY RAINFALL OR FLOODING PROBLEM REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ010-011-029-030-WIZ054-055-061-101200- ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-WINNESHIEK- 1043 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT OVER SOUTHERN WISCONSIN AND NORTHEAST IOWA WILL MOVE VERY SLOWLY SOUTH THROUGH TONIGHT. EXPECT THE FRONT TO SERVE AS A FOCUS FOR REDEVELOPMENT OF THUNDERSTORMS THROUGH TONIGHT. SOME STORMS MAY BE SEVERE FROM LATE THIS MORNING THROUGH EARLY THIS AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. IN ADDITION...DUE TO THE HIGH AMOUNT OF MOISTURE CONTENT IN THE ATMOSPHERE...HEAVIER RAINFALL IS LIKELY FROM ANY THUNDERSTORMS THAT OCCUR. THIS MAY PRODUCE SOME LOCALIZED FLOODING ISSUES...ESPECIALLY ACROSS THOSE AREAS THAT RECEIVED RECENT HEAVY RAINFALL. TEMPERATURES CLIMBING INTO THE UPPER 80S THIS AFTERNOON COMBINED WITH THE HIGH HUMIDITY WILL RESULT IN HEAT INDICES APPROACHING 95 TO 100 DEGREES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING CHANCES OF THUNDERSTORMS WILL REMAIN OVER THE AREA ON MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. AT THIS TIME...IT APPEARS THESE THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. STAY TUNED FOR FURTHER UPDATES CONCERNING THIS SEVERE POTENTIAL. ALSO...ANY RAINFALL OR FLOODING PROBLEM REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. AJ
In the hours before
Special weather statement, Aug 9, 10:54 AM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1054 AM CDT SUN AUG 9 2009 IAZ029-030-091745- CLAYTON-FAYETTE- 1054 AM CDT SUN AUG 9 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLAYTON AND FAYETTE COUNTIES... AT 1050 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF PARKERSBURG TO 5 MILES NORTH OF MARSHALLTOWN...OR ABOUT 55 MILES WEST OF OELWEIN...MOVING EAST AT 40 MPH. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER LOCATIONS THAT MAY BE AFFECTED INCLUDE... FAIRBANK...OELWEIN...STANLEY AND STRAWBERRY POINT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. AJ
Special weather statement, Aug 9, 1:21 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 121 PM CDT SUN AUG 9 2009 IAZ008>011-018-019-029-030-WIZ053-091915- ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-VERNON- WINNESHIEK- 121 PM CDT SUN AUG 9 2009 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF NORTHEAST IOWA... AT 120 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR CRESCO TO NASHUA...MOVING NORTHEAST AT 45 MPH. TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY THESE STRONG THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY EVENING FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THOMPSON
Special weather statement, Aug 9, 1:50 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 150 PM CDT SUN AUG 9 2009 IAZ010-011-019-029-030-WIZ054-055-061-092045- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND- WINNESHIEK- 150 PM CDT SUN AUG 9 2009 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF NORTHEAST IOWA AND HEADED TOWARD SOUTHWEST WISCONSIN... AT 148 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NEAR DECORAH TO OELWEIN...MOVING EAST AT 45 MPH. WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY THESE STRONG THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY EVENING FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:02 AM CDT | Areal Flood Advisory | ARX | Jackson, Trempealeau | 12 hr |
| Aug 9, 9:07 AM CDT | Areal Flood Advisory | ARX | Jackson, Trempealeau | 11 hr |
| Aug 9, 11:00 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 24 hr |
| Aug 9, 12:38 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 62 min |
| Aug 9, 2:45 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 45 min |
Nearby
Flash Flood Watches in Wisconsin, 2009Flash Flood Watches in Iowa, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.